Alert archive / Oklahoma / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 24, 2003, 11:53 PM CDT for Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 11:53 PM CDT (04:53 UTC)
- Expired
- May 25, 2003, 2:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Jackson County, OK, Hardeman County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2674 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOUN 250454
FFWOKC
OKC065-TXC197-250700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT SAT MAY 24 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN HARDEMAN COUNTY IN NORTHERN TEXAS
SOUTHERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA
* UNTIL 200 AM CDT
* AT 1153 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS
FALLING FROM 22 MILES EAST OF ELDORADO TO 8 MILES NORTHWEST OF
NORTH GROESBECK...MOVING SOUTH AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE ELDORADO
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
LAT...LON 3448 9944 3451 9981 3457 10001 3438 9999
3430 9950
$$
WR1 follow-up statement
000 WGUS74 KOUN 250557 FFSOKC OKC065-TXC197-250700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1252 AM CDT SUN MAY 25 2003 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM... AT 1252 AM...RADAR SHOWED HEAVY RAIN GRADUALLY DIMINISHING OVER SOUTHERN JACKSON AND NORTHERN HARDEMAN COUNTIES. RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATED THAT BETWEEN 4 AND 6 INCHES OF RAIN HAD FALLEN OVER THE LAST 3 HOURS FROM JUST EAST OF ELDORADO...WESTWARD THROUGH THE SOUTHWEST TIP OF JACKSON COUNTY...AND INTO NORTHERN HARDEMAN COUNTY...TO JUST EAST OF NORTH GROESBECK. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3450 9949 3411 9949 3411 9995 3450 9996 $$ JAMES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 24, 10:00 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 24, 10:00 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 1000 PM CDT SAT MAY 24 2003 UPDATE FORTHCOMING TO UP POPS/CLOUDS/QPF AND ISSUE FLOOD/FLASH FLOOD WATCH FOR TX ZONES AND S OK FOR BECKHAM...KIOWA...COMANCHE... STEPHENS...CARTER...MARSHALL...BRYAN COUNTIES S-WARD. THIS BASED ON ONGOING ACTIVITY SE...DEVELOPING MCS OVER NW TX THREATENING TO PROPAGATE E-SE ALONG RED RIVER. SOME AREAS IN SW OK NW TX RECEIVED 3-6 INCHES LAST NIGHT. 340 PM CDT SAT MAY 24 2003 TSTM COMPLEX THAT ROLLED THROUGH CENTRAL AND SOUTHEAST OKLAHOMA THIS MORNING HAS LEFT A LARGE OUTFLOW BOUNDARY ACROSS THE RED RIVER VALLEY INTO THE SOUTHWEST OKLAHOMA. OTHER BOUNDARIES MAY ALSO EXIST FROM PRIOR TSTM COMPLEXES OCCURRING SINCE LAST NIGHT... BUT THEY ARE GETTING HARDER TO LOCATE. TSTMS DEVELOPING IN WEST CENTRAL KANSAS THIS AFTERNOON MAY MOVE INTO NORTH CENTRAL OKLAHOMA THIS EVENING IF THEY HOLD TOGETHER. THIS AREA OF PCPN COULD SEE SOME UPPER SUPPORT THIS EVENING FROM A WAVE DROPPING SOUTH THROUGH THE CENTRAL PLAINS. HOWEVER... ON THE DOWNSIDE... THE AIRMASS OVER NORTH CENTRAL OKLAHOMA HAS BEEN STABILIZED SOMEWHAT FROM MORNING TSTMS. MEANWHILE... LOOKING FOR MORE WIDESPREAD TSTM DEVELOPMENT OVER THE HIGH PLAINS/MOUNTAINS OF EASTERN COLORADO INTO WESTERN TEXAS WHICH COULD ROLL SOUTHEAST INTO MAINLY THE WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS. HEAVY RAINS LAST NIGHT OVER A SMALL PORTION OF WESTERN NORTH TEXAS... TO THE WEST AND SOUTHWEST OF WICHITA FALLS... LEAVES THAT AREA SUSCEPTIBLE TO SOME FLOOD PROBLEMS TONIGHT...IF STORMS MANAGE TO TRAIN ACROSS THE REGION. CURRENTLY... THE LOW LEVEL FOCUS IS STILL NORTH OF THAT AREA. AS THE CENTRAL PLAINS SHORT WAVE DROPS SOUTH THIS EVENING... IT WILL HELP TO PUSH A SECONDARY COLD FRONT... ESTIMATED TO BE CURRENTLY MOVING INTO NORTHERN KANSAS... ACROSS THE FA. THIS SHOULD LEAD TO GRADUALLY DRYING AIR ESPECIALLY OVER THE CENTRAL AND EASTERN ZONES. WILL TAPER OFF POPS ON SUNDAY...ATHOUGH WILL KEEP THEM A LITTLE HIGHER IN THE WEST WHERE MOISTURE WILL BE DEEPER. GENERALLY MILD...DRY WEATHER EXPECTED FOR THE EXTENDED PERIODS WITH WEAK RIDGING ACROSS THE AREA... ALTHOUGH THE WEST COULD STILL BE BRUSHED BY A STORM COMPLEX OR TWO EMBEDD IN THE N-NWLY FLOW. PRELIM NMBRS... OKC 59 75 56 75 / 30 20 10 10 HBR 59 75 54 75 / 50 30 20 20 SPS 62 76 56 77 / 40 30 20 20 GAG 56 72 49 74 / 60 20 20 20 PNC 56 73 53 74 / 30 20 10 10 DUA 63 76 57 76 / 20 20 10 10 FORECAST ID = 32 .OUN... OK...FLASH FLOOD WATCH TONIGHT OKZ021-033>039-0044>048-050>052. TX...FLASH FLOOD WATCH TONIGHT TXZ083>090.
Hazardous weather outlook, May 24, 12:00 PM CDT, 11 hours 53 minutes before
OKZ004>048-050>052-TXZ083>090-251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT MAY 24 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL AND SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A CUSHING TO
GUTHRIE TO KINGFISHER AND LEEDEY LINE.
TIMING...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AS AN OUTFLOW
BOUNDARY ADVANCES SOUTH. ADDITIONAL THUNDERSTORMS ARE
EXPECTED LATER THIS EVENING INTO THE OVERNIGHT HOURS AS
STORMS MOVE SOUTHEAST FROM THE HIGH PLAINS OF TEXAS AND
COLORADO.
IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT...WITH DAMAGING STRAIGHT-LINE WINDS
A THREAT WITH ANY THUNDERSTORM LINE SEGMENTS. ALTHOUGH THE TORNADO
THREAT IS RELATIVELY LOW...STORMS THAT DEVELOP THIS AFTERNOON
ACROSS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WILL HAVE
THE BEST POTENTIAL AS INSTABILITY AND SHEAR SHOULD BE MAXIMIZED
IN THESE AREAS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS DURING
THE PREVIOUSLY MENTIONED TIMES.
DISCUSSION...
AN OUTFLOW BOUNDARY MOVING SOUTH INTO SOUTHERN PARTS OF
OKLAHOMA THIS AFTERNOON WILL PROVIDE THE FOCUS FOR SCATTERED
THUNDERSTORM DEVELOP. MODERATE INSTABILITY AND GOOD DIRECTIONAL
SHEAR AHEAD OF THIS BOUNDARY WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WIND GUSTS
WILL BE THE MAIN RISK. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR
WITH THESE STORMS. PARTS OF WESTERN NORTH TEXAS... MAINLY
EAST OF A LINE FROM VERNON TO ARCHER CITY... RECEIVED RAINFALL
AMOUNTS BETWEEN 3 AND 5 INCHES LAST NIGHT. THIS AREA WILL BE
MORE SUSCEPTIBLE TO FLOODING.
OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGH
PLAINS OF TEXAS THIS AFTERNOON AND EVENING. THESE STORMS WILL
LIKELY MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
LATE TONIGHT. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL WILL
BE THE MAIN THREATS WITH THESE STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THE NORTHWEST FLOW WEATHER PATTERN WILL BEGIN TO TURN MORE NORTHERLY
WITH TIME AS WE MOVE INTO MIDWEEK. A CONTINUED CHANCE OF
THUNDERSTORMS AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
CONTINUE INTO MIDWEEK...MAINLY OVER WESTERN PART OF OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
6In the hours before
Local storm report, May 24, 10:40 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1040 PM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 PM 1 W WARREN OK .88 INCH HAIL
05/24/03 JACKSON REPORTED BY ALTUS
EOC
1038 PM BLAIR OK 1.00 INCH HAIL
05/24/03 JACKSON REPORTED BY ALTUS
EOC
KTLocal storm report, May 24, 10:55 PM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1055 PM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1054 PM 3 S BLAIR OK 1.00 INCH HAIL
05/24/03 JACKSON REPORTED BY ALTUS
EOC
KTLocal storm report, May 24, 11:00 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1100 PM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1059 PM 5 N ALTUS OK 1.75 INCH HAIL
05/24/03 JACKSON REPORTED BY ALTUS
EOC
KTSpecial weather statement, May 24, 11:06 PM CDT, 47 minutes before
OKZ051-052-250415- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1106 PM CDT SAT MAY 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN AND MARSHALL COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER COLBERT AT 1106 PM CDT... MOVING SOUTHEAST AT 15 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. A LINE OF STORMS WILL TRAVEL SOUTHEAST FROM CENTRAL MARSHALL COUNTY INTO SOUTH CENTRAL BRYAN COUNTY THROUGH MIDNIGHT. SOME MINOR FLOODING AND SMALL HAIL MAY OCCUR. WR
Special weather statement, May 24, 11:22 PM CDT, 31 minutes before
OKZ033-TXZ083-250430- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1122 PM CDT SAT MAY 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND HARMON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST OF GOODLETT AT 1122 PM CDT...MOVING SOUTHWEST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
Local storm report, May 24, 11:27 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 PM 9 W ALTUS OK .75 INCH HAIL
05/24/03 JACKSON REPORTED BY ALTUS EOC.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:01 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 29 min |
| May 24, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 52 min |
| May 24, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 46 min |
| May 24, 9:42 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 48 min |
| May 24, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Washita | 45 min |
| May 24, 10:00 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 60 min |
| May 24, 10:11 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 64 min |
| May 24, 10:31 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 29 min |
| May 24, 10:46 PM CDT | Tornado Warning | OUN | Jackson | 39 min |
| May 24, 11:10 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 50 min |
| May 24, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 48 min |
| May 24, 11:38 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 52 min |
| May 25, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 47 min |
| May 25, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 40 min |
| May 25, 1:26 AM CDT | Severe Thunderstorm Warning | OUN | Cotton | 64 min |
| May 25, 1:54 AM CDT | Flash Flood Warning | OUN | Cotton, Jefferson, Love | 3 hr |
| May 25, 5:00 AM CDT | Flash Flood Warning | OUN | Comanche, Cotton, Jefferson, Love | 3 hr |
| May 25, 2:27 AM CDT | Severe Thunderstorm Warning | OUN | Clay | 63 min |
| May 25, 3:26 AM CDT | Flash Flood Warning | OUN | Clay | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2003Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.